On the Need of Radical Ideals in Automatic Proving: A Theorem About Regular Polygons

  • Pavel Pech
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 4869)


The paper deals with a problem of finding natural geometry problem, that is, not specifically built up for the only purpose of having some concrete property, where the hypothesis is not described by a radical ideal. This problem was posed by Chou long ago. Regular polygons in the Euclidean space E d and their existence in spaces of various dimensions are studied by the technique of Gröbner bases. When proving that regular pentagons and heptagons span spaces of even dimension one encounters the case that the ideal describing the hypotheses is not radical. Thus, in order to prove that \(H\Rightarrow T\) one needs to show that T belongs to the radical of the ideal describing H.


Radical Ideal Theorem Prove Isoperimetric Inequality Regular Polygon Automate Theorem Prove 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Auric, A.: Question 3867. Intermed. Math. 18, 122 (1911)Google Scholar
  2. 2.
    Berger, M.: Geometry I. Springer, Heidelberg (1987)zbMATHGoogle Scholar
  3. 3.
    Blaschke, W.: Kreis und Kugel. Walter de Gruyter & Co, Berlin (1956)zbMATHGoogle Scholar
  4. 4.
    Van der Blij, F.: Regular Polygons in Euclidean Space. Lin. Algebra and Appl. 226–228, 345–352 (1995)Google Scholar
  5. 5.
    Bonnesen, T., Fenchel, W.: Theorie der konvexen Körper. Springer, Berlin (1934)zbMATHGoogle Scholar
  6. 6.
    Bottema, O.: Pentagons with equal sides and equal angles. Geom. Dedicata 2, 189–191 (1973)zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Buchberger, B.: Groebner bases: an algorithmic method in polynomial ideal theory. In: Bose, N.-K. (ed.) Multidimensional Systems Theory, pp. 184–232. Reidel, Dordrecht (1985)Google Scholar
  8. 8.
    Chou, S.C.: Mechanical Geometry Theorem Proving. D. Reidel Publishing Company, Dordrecht (1987)Google Scholar
  9. 9.
    Cox, D., Little, J., O’Shea, D.: Ideals, Varieties, and Algorithms, 2nd edn. Springer, Heidelberg (1997)Google Scholar
  10. 10.
    Efremovitch, V.A., Iljjashenko, Ju.S.: Regular polygons. In Russian. Vestnik Mosk. Univ. 17, 18–24 (1962)Google Scholar
  11. 11.
    Grünbaum, B.: Polygons. In: The Geometry of Metric and Linear Spaces. Lecture Notes in Mathematics, vol. 490, pp. 147–184. Springer, Heidelberg (1975)CrossRefGoogle Scholar
  12. 12.
    Kapur, D.: A Refutational Approach to Geometry Theorem Proving. Artificial Intelligence Journal 37, 61–93 (1988)zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Kočandrlová, M.: The Isoperimetric Inequality for a Pentagon in E 3 and Its Generalization in E n. Čas. pro pěst. mat. 107, 167–174 (1982)Google Scholar
  14. 14.
    Kočandrlová, M.: Isoperimetrische Ungleichung für geschlossene Raumsechsecke. Čas. pro pěst. mat. 108, 248–257 (1983)Google Scholar
  15. 15.
    Lawrence, J.: K-equilateral (2k + 1)-gons span only even-dimensional spaces. In: The Geometry of Metric and Linear Spaces. Lecture Notes in Mathematics, vol. 490, pp. 185–186. Springer, Heidelberg (1975)CrossRefGoogle Scholar
  16. 16.
    Míšek, B.: O (n + 1)-úhelníku v E n s maximálním objemem konvexního obalu. Čas. pro pěst. mat. 84, 93–103 (1959)Google Scholar
  17. 17.
    Nudel’man, A.A.: Izoperimetričeskije zadači dlja vypuklych oboloček lomanych i krivych v mnogomernych prostranstvach. Mat. Sbornik 96, 294–313 (1975)MathSciNetGoogle Scholar
  18. 18.
    Recio, T., Sterk, H., Vélez, M.P.: Project 1. Automatic Geometry Theorem Proving. In: Cohen, A., Cuipers, H., Sterk, H. (eds.) Some Tapas of Computer Algebra. Algorithms and Computations in Mathematics, vol. 4, pp. 276–296. Springer, Heidelberg (1998)Google Scholar
  19. 19.
    Recio, T., Vélez, M.P.: Automatic Discovery of Theorems in Elementary Geometry. J. Automat. Reason. 12, 1–22 (1998)Google Scholar
  20. 20.
    Schoenberg, I.J.: An isoperimetric inequality for closed curves convex in even-dimensional Euclidean spaces. Acta Math. 91, 143–164 (1954)zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Van der Waerden, B.L.: Ein Satz über räumliche Fünfecke. Elem. der Math. 25, 73–96 (1970)zbMATHGoogle Scholar
  22. 22.
    Van der Waerden, B.L.: Nachtrag zu ”Ein Satz über räumliche Fünfecke”. Elem. der Math. 27, 63 (1972)Google Scholar
  23. 23.
    Wang, D.: Gröbner Bases Applied to Geometric Theorem Proving and Discovering. In: Buchberger, B., Winkler, F. (eds.) Gröbner Bases and Applications. Lecture Notes of Computer Algebra, pp. 281–301. Cambridge Univ. Press, Cambridge (1998)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2007

Authors and Affiliations

  • Pavel Pech
    • 1
  1. 1.Pedagogical Faculty, University of South Bohemia, 371 15 České BudějoviceCzech Republic

Personalised recommendations